Alert archive / North Carolina / Storm Warnings in 2026

Storm Warning 1, NWS Newport/Morehead City, NC

January 30, 2026

NWS Newport/Morehead City, NC issued this storm warning at Jan 30, 2026, 12:40 AM EST. It took effect at Jan 31, 2026, 2:00 PM EST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2026, 12:40 AM EST (05:40 UTC)
In effect from
Jan 31, 2026, 2:00 PM EST
Expired
Feb 1, 2026, 12:31 PM EST
In force
23 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this storm warning went out at Jan 30, 12:40 AM EST, 0 minutes earlier. Its key messages:

  • 1) Major Winter Storm to develop across the Carolinas this weekend, as an area of low pressure deepens rapidly off the NC coast. a) Heavy Snow: Several inches of snow are expected across all of Eastern NC, with some locations likely seeing upwards of a foot of snow. Snow rates of up to 1-2" per hour are possible. Strong winds will coincide with the heaviest snow rates, which will produce near whiteout conditions at times, and even blizzard conditions along the eastern NC coast (including OBX) b) Wind: A rapidly deepening bomb cyclone will produce very strong winds across Eastern NC, especially the coast. Peak wind gusts will likely reach 35-50 mph inland, and 55-70 mph along the coast and OBX early Sunday morning. These winds could blow down trees and power lines especially when snow load becomes an issue. c) Extreme Cold: More extreme cold is expected during and after the winter storm, with wind chills likely falling below 0 Sunday and Monday mornings. d) Coastal Flooding: Potential for moderate to locally significant coastal flooding for areas along the Outer Banks and adjacent to the southern Pamlico Sound. 2) MARINE...Extremely dangerous marine conditions expected this weekend as a low pressure system deepens rapidly off the NC coast. Storm conditions are expected with the potential for Hurricane Force wind gusts.
Area forecast discussion, Jan 30, 12:40 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1240 AM EST Fri Jan 30 2026

.WHAT HAS CHANGED...
High confidence continues for a Major Winter Storm to develop
this weekend across the Carolinas.

Winter Storm Watches continue for all of Eastern North
Carolina. Have added Blizzard Condition mentions for eastern
coastal counties.

Storm Watches continue for all marine zones save for the
Pamlico and Pungo Rivers (Gale Watch) starting Saturday evening.

A High Wind Watch continues for all OBX zones, and has been
expanding to Downeast Carteret, Mainland Dare, and Tyrrell
counties starting Saturday evening.

Coastal Flood Watches has been issued for Outer Banks and
Downeast Carteret.

&&

.KEY MESSAGES...
1) Major Winter Storm to develop across the Carolinas this
weekend, as an area of low pressure deepens rapidly off the NC
coast.

a) Heavy Snow:

Several inches of snow are expected across all of Eastern NC,
with some locations likely seeing upwards of a foot of snow.
Snow rates of up to 1-2" per hour are possible. Strong winds
will coincide with the heaviest snow rates, which will produce
near whiteout conditions at times, and even blizzard conditions
along the eastern NC coast (including OBX)

b) Wind:

A rapidly deepening bomb cyclone will produce very strong winds
across Eastern NC, especially the coast. Peak wind gusts will
likely reach 35-50 mph inland, and 55-70 mph along the coast and
OBX early Sunday morning. These winds could blow down trees and
power lines especially when snow load becomes an issue.

c) Extreme Cold:

More extreme cold is expected during and after the winter
storm, with wind chills likely falling below 0 Sunday and Monday
mornings.

d) Coastal Flooding:

Potential for moderate to locally significant coastal flooding
for areas along the Outer Banks and adjacent to the southern
Pamlico Sound.

2) MARINE...Extremely dangerous marine conditions expected this
weekend as a low pressure system deepens rapidly off the NC
coast. Storm conditions are expected with the potential for
Hurricane Force wind gusts.

&&

.DISCUSSION...
KEY MESSAGE 1a-1b...
A major winter storm will unfold this weekend across the
Carolinas as an area of low pressure deepens rapidly off the NC
coast. Confidence remains high and continues to increase that
the area will see several inches of snow, with some spots seeing
upwards of a foot of snow. In addition to the potential major
impacts of the heavy snow, very strong winds will develop as the
low pressure deepens rapidly off the NC coast. These strong
winds will further reduce visibilities, leading to blowing and
drifting snow, and could lead to blizzard conditions developing
across the Eastern NC coast (including OBX).

Potential Life Threatening Situations: The combination of these
hazards will make travel impossible and could lead to life
threatening situations if motorists become stranded due to the
extreme cold temperatures that will move in Sunday morning.
Additionally, widespread power outages are possible due to
strong winds/heavy snow knocking down power lines and/or trees.
Power restoration may be slow due to treacherous road
conditions, and residents should prepare for the potential for
longer term power outages with extremely cold temperatures
outside.

Historically, this storm's setup is most like the December 24, 1989
and early March 1980 storms. Both of these historic events produced
12+" of snow for Eastern North Carolina with accumulations from
the March 1980 storm nearing 24" in some areas. While there's
potential for this weekend's snow accumulations to be comparable
to these past events, keep in mind that we're still more than
36 hours out from when the heaviest snow is expected to fall,
which means there's still room for adjustments (up or down) in
the accumulation forecast. However, with the probabilities of
higher snow amounts consistently going up, the higher end
amounts should not be taken lightly when thinking about storm
preparation. No matter how much snow falls, it will not melt
quickly due to the extremely cold air that will build in behind
this system. Temperatures aren't expected to approach freezing
until Monday, but some areas may not get above freezing until
Tuesday.

KEY MESSAGE 1c...
Extremely cold air will stick around behind the winter storm
with the potential to set additional new record low temperatures
Monday and Tuesday mornings. Lows will be in the low tens to
low 20s Sunday night/Monday morning with dangerously cold wind
chills in the sub- zero to single digit range. High temperatures
will approach freezing on Monday, but it's possible some inland
areas to remain below freezing from tomorrow night until
Tuesday.

KEY MESSAGE 1d...
The combination of very strong winds, wave action and high
astronomical tides will lead to moderate to locally significant
coastal flooding impacts, both soundside and oceanside. Impacts
will likely begin on the oceanside and transition to soundside
as winds back from NE to NW Sat afternoon into Sun. This will
likely lead to travel impacts for vulnerable portions of NC-12,
especially for Hatteras and Ocracoke Islands. A Coastal Flood
Watch has been issued for the Outer Banks and Downeast Carteret
county, with potential for 2-4 ft of inundation (above ground
level). At this time, greatest oceanside impacts expected from
Duck to Ocracoke...and soundside impacts from Rodanthe to
Downeast Carteret. Minor to locally moderate water rises
possible for areas adjacent to the southern Albemarle Sound and
particularly up the Neuse River. Additional CF related products
will be needed as well as High Surf Advisories with future
updates.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR flight cats through much of the TAF period. MVFR ceilings
will begin to creep in from 00z to 06z on Saturday. Winds have
backed off to light and variable or calm in most locations at
this time. Will pick up out of the northeast 5-10 gusting 15-20
by the very end of the TAF period.

Outlook: This weekend, an extended period of poor flying
conditions as a coastal low develops and brings significant
snow, poor visibilities, and potential blowing and drifting snow
due to wind gusts of 35-40 kt to inland East NC. CIGs will
begin to decrease from offshore Wward FRI evening with MVFR CIGs
likely with some potential for lower categories. VIS,
especially during heaviest snowfall and with the strong winds
blowing accumulated snow, will likely be IFR at best, with LIFR
or VLIFR having strong potential. Snowfall cessation and falling
off of winds expected through the day SUN, though snow on
ground will linger into early next week.

&&

.MARINE...
A brief window of good boating conditions is expected from this
evening through early tomorrow night with winds N to NE at
10-20 kts, and seas 2-4 ft.

Outlook: A rapidly deepening low pressure system and potentially
bomb cyclone will produce extremely dangerous marine conditions
this weekend. Storm force winds of 40-50 kts are expected with
the potential for Hurricane Force wind gusts (64+ kts) across
portions of the coastal waters. Seas could reach 15-20 ft.

Storm Watches continue for all marine zones save for the
Pamlico and Pungo Rivers (Gale Watch) starting Saturday evening.
Conditions will slowly improve Sunday night with winds forecast
to drop below SCA criteria by Monday afternoon. 6+ ft seas may
linger well into Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Storm Warning from 10 PM this evening to 4 PM EST
     Sunday for NCZ029-044-045-079>081-090>092-094-193>195-198-
     199.
     Cold Weather Advisory from 1 AM Saturday to 1 AM EST Sunday
     for NCZ029-044>046-079>081-090>092-094-193-194-198.
     Extreme Cold Watch from late Saturday night through Monday
     morning for NCZ029-044>047-079>081-090>092-094-193>196-
     198-199-203.
     Winter Storm Warning from 10 PM this evening to 7 PM EST
     Sunday for NCZ046-047-196-203.
     High Wind Watch from Saturday evening through Sunday afternoon
     for NCZ046-047-196-203>205.
     Coastal Flood Watch from Saturday afternoon through Sunday
     evening for NCZ196.
     Coastal Flood Watch from Saturday afternoon through Sunday
     evening for NCZ203>205.
     Winter Storm Warning from 4 PM Saturday to 7 PM EST Sunday for
     NCZ204-205.
MARINE...Storm Warning from 9 PM Saturday to 11 AM EST Sunday for
     AMZ131-135-137-230-231.
     Gale Warning from 7 PM Saturday to 11 AM EST Sunday for AMZ136.
     Storm Warning from 7 PM Saturday to 1 PM EST Sunday for AMZ150.
     Storm Warning from 4 PM Saturday to 1 PM EST Sunday for AMZ152-
     154-156.
     Storm Warning from 4 PM Saturday to 10 AM EST Sunday for
     AMZ158.

&&

DISCUSSION...SGK
AVIATION...RTE/CEB
MARINE...SGK
Hazardous weather outlook, Jan 29, 2:31 PM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
231 PM EST Thu Jan 29 2026

NCZ029-044-045-079-080-090>092-193-195-198-199-301945-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-
Northern Craven-West Carteret-Inland Onslow-Coastal Onslow-
231 PM EST Thu Jan 29 2026

...WINTER STORM WATCH NOW IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY AFTERNOON...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.
   Extreme Cold Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194-301945-
Pamlico-Southern Craven-
231 PM EST Thu Jan 29 2026

...WINTER STORM WATCH NOW IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY AFTERNOON...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.
   Extreme Cold Watch.

Strong winds could lead to coastal flooding concerns for areas
adjacent to the southern Pamlico Sound and the Neuse and Bay Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-301945-
East Carteret-
231 PM EST Thu Jan 29 2026

...WINTER STORM WATCH NOW IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY EVENING...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...
...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.
   Coastal Flood Watch.
   High Wind Watch.
   Extreme Cold Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-301945-
Ocracoke Island-Hatteras Island-
231 PM EST Thu Jan 29 2026

...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...
...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.
   Winter Storm Watch.
   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-301945-
Northern Outer Banks-
231 PM EST Thu Jan 29 2026

...WINTER STORM WATCH NOW IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY EVENING...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.
   Coastal Flood Watch.
   High Wind Watch.
   Extreme Cold Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ081-301945-
Mainland Hyde-
231 PM EST Thu Jan 29 2026

...WINTER STORM WATCH NOW IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY AFTERNOON...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.
   Extreme Cold Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-301945-
Tyrrell-Mainland Dare-
231 PM EST Thu Jan 29 2026

...WINTER STORM WATCH NOW IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY EVENING...
...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.
   High Wind Watch.
   Extreme Cold Watch.

Strong winds could lead to coastal flooding concerns for areas
adjacent to Albemarle Sound.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 12:40 AM ESTGale WarningMHX56 hr
Jan 30, 1:05 AM ESTCold Weather AdvisoryMHXBeaufort, Craven, Dare, Duplin, Greene, Hyde and 8 more3 days
Jan 30, 1:05 AM ESTHigh Wind WarningMHXCarteret, Dare, Hyde59 hr
Jan 30, 1:05 AM ESTWind AdvisoryMHXBeaufort, Carteret, Craven, Dare, Hyde, Pamlico and 2 more59 hr
Jan 30, 1:30 AM ESTWinter Storm WarningMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more57 hr
Jan 30, 5:15 AM ESTCoastal Flood WarningMHXCarteret, Dare, Hyde56 hr
Jan 30, 5:15 AM ESTHigh Surf AdvisoryMHXCarteret, Dare, Hyde4 days
Jan 30, 9:48 AM ESTCoastal Flood AdvisoryMHXCraven, Pamlico51 hr
Jan 30, 2:45 PM ESTExtreme Cold WarningMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more67 hr

Nearby

Storm Warnings in North Carolina, 2026Every storm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.